Minnesota, 2014

High Wind in Minnesota, July 21 to 22, 2014

July 21 to 22, 2014 · NWS FGF · 6 events in 6 counties and zones

Strong winds once again mixed down to the surface during the late evening of July 21st and lasted into the early morning hours of July 22nd, the result of a wake low. The majority of wind sensors across the area were knocked out by tree damage and power outages from storms that rolled through earlier in the evening.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Strong winds once again mixed down to the surface during the late evening of July 21st and lasted into the early morning hours of July 22nd, the result of a wake low. The majority of wind sensors across the area were knocked out by tree damage and power outages from storms that rolled through earlier in the evening. This made obtaining measured wind gusts impossible, so wind speeds were estimated from damage reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 21, 10:31 PM CST, 29 minutes earlier.

Area forecast discussion, Jul 21, 10:31 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1131 PM CDT MON JUL 21 2014

.UPDATE...
ISSUED AT 1123 PM CDT MON JUL 21 2014

HIGH WIND WARNING CRITERIA NON-THUNDERSTORM WINDS HAVE DEVELOPED
ON THE BACKSIDE OF A DEPARTING COMPACT INTENSE SURFACE LOW
PRESSURE CENTERED JUST SW OF FSE. AS THE LOW PROPAGATES EASTWARD
EXPECT THESE STRONGER WINDS TO SPREAD INTO PARTS OF NW MN EARLY
THIS AM. AS A RESULT HAVE ISSUED A HIGH WIND WARNING FOR THE NEXT
SEVERAL HOURS. OTHERWISE SEVERE THREAT HAS NEARLY EXITED THE
FORECAST AREA TO THE EAST. ADJUSTED POPS AND CONFINED SEVERE
MENTION TO OUR EASTERN FA BORDER AREA FOR THE NEXT HOUR OR SO.

UPDATE ISSUED AT 949 PM CDT MON JUL 21 2014

ADJUSTED POPS TO CURRENT RADAR IMAGERY AND TRIMMED EASTERN ND OUT
OF WATCH.

UPDATE ISSUED AT 640 PM CDT MON JUL 21 2014

ADJUSTED EARLY EVENING POPS HIGHLIGHTING MAIN CONVECTION OVER THE
FAR NW FA. MAIN THREAT WILL BE WIND AND HEAVY RAIN. EXPECT
CONVECTION TO GRADUALLY EXPAND AS MAIN COMPLEX MOVES IN FROM THE
WEST WITH HEAVY RAIN/DAMAGING WINDS MAIN THREAT. NO OTHER
CHANGES.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 315 PM CDT MON JUL 21 2014

CONVECTION TIMING AND SEVERITY WILL BE THE MAIN FORECAST HEADACHE
FOR THE SHORT TERM.

STORMS HAVE DEVELOPED OVER WESTERN ND A FEW HOURS SOONER THAN
ORIGINALLY THOUGHT. A LITTLE BIT OF ACTIVITY HAS FIRED NORTH OF
THE BOUNDARY IN THE UPPER DEVILS LAKE BASIN...BUT CONVECTION IN
THAT AREA HAS BEEN SUB SEVERE SO FAR. THE STRONGEST ACTIVITY HAS
BEEN IN THE WESTERN PART OF THE STATE WITH THE MAIN
SHORTWAVE...BUT OUR NORTHWESTERN COUNTIES WILL BE UNDER THE GUN IN
THE NEXT FEW HOURS AS THE SHORTWAVE MOVES CLOSER AND THE
ATMOSPHERE CONTINUES TO DESTABILIZE WITH ML CAPE ABOVE 3000 J/KG.
WITH A SFC BOUNDARY HANGING AROUND IN THE AREA...THERE COULD BE
ENOUGH LOW LEVEL HELICITY TO GET STORMS TURNING IF THEY ARE
ISOLATED ENOUGH. THUS...TORNADO WATCH FOR OUR NORTHWEST EARLY ON
IN THIS EVENT.

LATER ON TONIGHT...THE THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO A
COMPLEX MOVING ACROSS THE CWA. WITH PLENTY OF MOISTURE FEEDING
INTO THE COMPLEX AS DEW POINTS RISE INTO THE 70S...AND THE HIGHLY
UNSTABLE AIR MASS...STORMS SHOULD MAINTAIN THEMSELVES AS THEY MOVE
INTO THE RED RIVER VALLEY AND THEN INTO MN. BULK SHEAR VALUES ARE
AROUND 40 TO 50 KTS ALTHOUGH THE LOW LEVEL SHEAR IS NOT NEARLY AS
STRONG AS NEAR THE SFC BOUNDARY. MODEL SOLUTIONS CONTINUE TO POINT
TO A BOW ECHO TYPE PATTERN...AND THE HRRR HAS BEEN CONSISTENT ON
SHOWING HIGH WIND GUSTS ALONG WITH THE STORMS. SIGNS CONTINUE TO
POINT TO A MCS ARRIVING IN THE VALLEY THIS EVENING AND MOVING
EASTWARD INTO MN AFTER MIDNIGHT. DERECHO COMPOSITE ON THE SPC MESO
PAGE IS IN THE 6 TO 8 RANGE...SO WILL KEEP THE DAMAGING WIND TAGS
IN THE GRIDS FOR THIS EVENING.

THE OTHER THREAT WILL BE HEAVY RAINFALL. THE MODELS CONTINUE TO
CRANK OUT BULLSEYES OF OVER 2 INCHES IN A VERY SHORT TIME
PERIOD. WITH PWAT VALUES UP TO 1.5 INCHES AND 850MB MOISTURE
TRANSPORT CONTINUING TO PUSH MORE MOISTURE INTO OUR
COUNTIES...HEAVY RAINFALL CONTINUES TO SEEM REASONABLE. THE ISSUE
WILL BE WHERE IT FALL AND HOW LONG THE PRECIP WILL LAST. MANY OF
THE SHORT RANGE MODELS HAVE BEEN TRENDING FURTHER NORTH WITH THE
TRACK OF THE CONVECTION...WHICH WOULD TAKE IT ALONG THE NORTHERN
EDGE OF THE MOST WARM AND MOIST AIR. THE FLY IN THE OINTMENT WILL
BE THE MOVEMENT OF THE STORMS AS THE COMPLEX ACCELERATES ACROSS
THE CWA. SINCE THERE HAS BEEN FAIRLY DRY WEATHER THE PAST FEW
WEEKS OVER THE VALLEY...WILL HOLD OFF ON ANY FLOOD WATCHES FOR
NOW BUT HAVE TO KEEP AN EYE ON THE STORMS AS THEY APPROACH THE MN
LAKES COUNTRY LATER TONIGHT.

THERE COULD BE SOME LINGERING SHOWERS AND STORMS IN THE EASTERN
COUNTIES TOWARDS TOMORROW MORNING...BUT THERE SHOULD BE A DRYING
TREND AS A COLD FRONT MOVES IN AND HIGH PRESSURE ARRIVES. TUESDAY
WILL BE QUITE A BIT COOLER THAN TODAY...WITH HIGHS IN THE 70S TO
LOW 80S AND DEW POINTS BACK DOWN INTO THE 50S. SFC HIGH PRESSURE
WILL CONTINUE INTO TUESDAY NIGHT AND KEEP LOWS MUCH COOLER THAN
THEY HAVE BEEN THE PAST FEW NIGHTS.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 315 PM CDT MON JUL 21 2014

WEDNESDAY TO MONDAY...MODELS IN FAIR AGREEMENT WITH THE EXTENDED
TIME FRAME. OVERALL TEMPS REGIME WILL BE NORMAL TO BELOW NORMAL
TEMPS WITH DRY WEATHER FEATURED MOST DAYS AS SFC HIGH PRESSURE
COMBINED WITH PREDOMINANTLY NW FLOW ALOFT PERSISTS. THE EXCEPTION IS
THURSDAY NIGHT INTO FRIDAY AND SUNDAY WITH CHC THUNDERSTORMS AS
RIDGING SHUNTS BACK TO THE WEST WITH POTENT SHORT WAVE RIDING OVER
THE TOP BRINGING INSTABILITY AND FORCING TO THE NORTHERN PLAINS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1123 PM CDT MON JUL 21 2014

STRONG NON-THUNDERSTORM WINDS WILL AFFECT THE GFK AREA FOR THE
NEXT HOUR OR SO MOVING INTO THE TVF AREA AFT MIDNIGHT. WILL NEED TO
MONITOR AS SOME OF THE HIGH RESOLUTION MODELS MOVE THESE WINDS
INTO BJI IN THE PRE DAWN HOURS. OTHERWISE WILL SEE SOME ISOLD MVFR
CIGS IN STRONGER SHOWERS FOR THE NEXT FEW HOURS. AFTER SUNRISE
MOST AREAS WILL BE VFR THROUGH THE REMAINDER OF THE PERIOD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HIGH WIND WARNING UNTIL 4 AM CDT TUESDAY FOR NDZ027-030.

MN...HIGH WIND WARNING UNTIL 4 AM CDT TUESDAY FOR MNZ001-002-013>015-
     022.

&&

UPDATE...VOELKER
SHORT TERM...JR
LONG TERM...JK
AVIATION...VOELKER
Hazardous weather outlook, Jul 21, 5:34 AM CST, 17 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
634 AM CDT MON JUL 21 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221300-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
634 AM CDT MON JUL 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
THE REGION LATER THIS AFTERNOON AND EVENING. THE MOST LIKELY AREA
FOR SEVERE STORMS WILL BE SOUTH OF HIGHWAY TWO. DAMAGING WINDS AND
LARGE HAIL ARE LIKELY...WITH A TORNADO ALSO POSSIBLE. SOME WIND
GUSTS COULD BE PARTICULARLY DAMAGING. INTENSE RAINFALL RATES ARE
EXPECTED...AND COULD LEAD TO ISOLATED AREAS OF VERY HEAVY
RAINFALL.

DANGEROUS HOT AND HUMID CONDITIONS ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE LATER THIS WEEK INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

TG

In the hours before

Special weather statement, Jul 21, 9:14 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1014 PM CDT MON JUL 21 2014

MNZ040-220400-
GRANT MN-
1014 PM CDT MON JUL 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR GRANT COUNTY UNTIL 1100 PM CDT...

AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM NEAR CHARLESVILLE...OR 18 MILES NORTHEAST OF
WHEATON...MOVING TO THE EAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
ELBOW LAKE AROUND 1025 PM CDT.
BARRETT AROUND 1030 PM CDT.
HOFFMAN AND ERDAHL AROUND 1035 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4576 9627 4610 9625 4610 9576 4576 9575
      4575 9577 4575 9625
TIME...MOT...LOC 0314Z 271DEG 44KT 4597 9616

HOPPES
Local storm report, Jul 21, 9:43 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1043 PM CDT MON JUL 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     GENTILLY                47.79N 96.45W
07/21/2014                   POLK               MN   PUBLIC

            4 INCH DIAMETER TREE BRANCHES DOWN.STORM WINDOW BLOWN OFF
            HOUSE.

&&

MEWENS
Local storm report, Jul 21, 9:45 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1045 PM CDT MON JUL 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     CROOKSTON               47.77N 96.61W
07/21/2014                   POLK               MN   PUBLIC

            MULTIPLE TREES DOWN VICINITY OF BEET PLANT.

&&

MEWENS
Special weather statement, Jul 21, 10:01 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1101 PM CDT MON JUL 21 2014

MNZ031-032-220430-
EAST OTTER TAIL MN-WADENA MN-
1101 PM CDT MON JUL 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTER TAIL AND SOUTHERN
WADENA COUNTIES UNTIL 1130 PM CDT...

AT 1058 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 6 MILES SOUTH OF NEW YORK MILLS...OR 34 MILES EAST OF
FERGUS FALLS...MOVING TO THE EAST AT 60 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
WADENA AROUND 1110 PM CDT.
VERNDALE AROUND 1115 PM CDT.
ALDRICH AROUND 1120 PM CDT.
STAPLES AIRPORT AROUND 1125 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4636 9473 4636 9486 4636 9514 4633 9515
      4634 9547 4652 9547 4654 9477 4640 9477
      4639 9473 4637 9472
TIME...MOT...LOC 0401Z 270DEG 52KT 4643 9533

HOPPES
Local storm report, Jul 21, 10:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1147 PM CDT MON JUL 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     THIEF RIVER FALLS       48.11N 96.18W
07/21/2014                   PENNINGTON         MN   PUBLIC

            NUMEROUS TREES DOWN IN THE CITY. POWER OUT.

0935 PM     TSTM WND DMG     RED LAKE FALLS          47.89N 96.27W
07/21/2014                   RED LAKE           MN   PUBLIC

            NUMEROUS TREES DOWN IN CITY AND POWER IS OUT.

1100 PM     BLIZZARD         ALVARADO                48.19N 97.00W
07/21/2014                   MARSHALL           MN   PUBLIC

            STREET AND BASEMENT FLOODING

1100 PM     FLASH FLOOD      THIEF RIVER FALLS       48.11N 96.18W
07/21/2014                   PENNINGTON         MN   PUBLIC

            OVER 2 INCHES OF RAIN IN ONE HOUR CAUSED STREET FLOODING
            THROUGHOUT THE CITY

&&

DRIDDLE
Local storm report, Jul 21, 10:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1156 PM CDT MON JUL 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      EAST GRAND FORKS        47.93N 97.02W
07/21/2014                   POLK               MN   PUBLIC

            STREET FLOODING

1036 PM     NON-TSTM WND GST 5 W GRAND FORKS         47.92N 97.18W
07/21/2014  M63.00 MPH       GRAND FORKS        ND   ASOS

            MEASURED AT AIRPORT

1045 PM     TSTM WND DMG     KELLIHER                47.23N 94.88W
07/21/2014                   HUBBARD            MN   PUBLIC

            TREES DOWN

&&

DRIDDLE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, West Polk

When
July 21, 11:00 PM CST to July 22, 2:00 AM CST
Where
West Polk forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
Public
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

High Wind, Norman

When
July 21, 11:00 PM CST to July 22, 2:00 AM CST
Where
Norman forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
Public
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

High Wind, Pennington

When
July 21, 11:00 PM CST to July 22, 2:00 AM CST
Where
Pennington forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
Public
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

High Wind, Red Lake

When
July 21, 11:00 PM CST to July 22, 2:00 AM CST
Where
Red Lake forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
Public
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

High Wind, East Polk

When
July 21, 11:00 PM CST to July 22, 2:00 AM CST
Where
East Polk forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
Public
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

High Wind, Mahnomen

When
July 21, 11:00 PM CST to July 22, 2:00 AM CST
Where
Mahnomen forecast zone
Measured
40 kt (46 mph) estimated sustained
Reported by
Public
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524025, 524026, 524027, 524028, 524030, 524031.